Rip Current, St. Johns
- When
- March 22, 12:10 PM EST
- Where
- St. Johns County, St Augustine Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 29.912, -81.410 (the zone’s center; the record gives no point)
The drowning occurred following a squall passage. The surf increased from 1-2 feet to 2-4 feet, and the event occurred during low tide.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The drowning occurred following a squall passage. The surf increased from 1-2 feet to 2-4 feet, and the event occurred during low tide. The victim was trying to help his friend, who was struggling in the in surf.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 22, 11:20 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1120 AM EST TUE MAR 22 2005 ...TORNADO WATCH IN EFFECT THROUGH 6 PM... ENTIRE CWA NOW IN THE TORNADO WATCH THROUGH 6 PM WITH THE EXCEPTION OF THE OUTERMOST COASTAL WATERS. HAVE UPDATED PRODUCTS TO REFLECT THIS. SYSTEM IS EVOLVING LARGELY AS EXPECTED WITH SEVERE ACTIVITY HOLDING OFF UNTIL THE AFTERNOON HOURS. MULTIPLE WIND SHIFT LINES ACROSS THE CWA AIDING CONVERGENCE WITH WARM FRONT MOVING ACROSS JAX AT THIS HOUR. THIS WILL ALLOW POINTS TO THE SOUTH TO SCOUR OUT SOME OF THE LOW CLOUDINESS AND TEMPERATURES TO EXCEED MODEL PROJECTIONS. THIS WILL LEAD TO SHOWER AND THUNDERSTORM ACTIVITY BECOMING MUCH MORE WIDESPREAD THROUGH EARLY AFTERNOON SOUTH OF THE WARM FRONT. COMBINED WITH FAVORABLE SHEAR PROFILES...DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE THROUGH THE EARLY EVENING. .PREVIOUS DISCUSSION... ...SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING... .SHORT TERM...MULTIPLE EPISODES OF STRONG TO SEVERE STORMS POSSIBLE THROUGH TONIGHT...BUT UNCERTAINTY REMAINS WRT THE DETAILS OF EACH EPISODE. CURRENTLY...MSAS ANALYSIS SHOWS WARM FRONT STRENGTHENING AND CONTINUING TO PROGRESS NORTHWARD WITH WIND SHIFT LINE BEGINNING TO LIFT INTO NORTHEAST FLORIDA. THIS BOUNDARY IS MARKED BY MORE CONCENTRATED SHOWER ACTIVITY WHICH HAS DIMINISHED IN MORE STABLE AIMASS. AS THE WARM FORN PROGRESSES NORTH...EXPECT LITTLE IN THE WAY OF STRONG THUNDERSTORMS AS WIND FLOW REMAINS EAST TO SOUTHEAST... KEEPING RICH GULF AIR TO THE WEST OF THE AREA. FOCUS WILL THEN SHIFT SOUTH OF THE WARM FRONT INTO THE WARM SECTOR FOR THIS AFTERNOON. MODEL PROJECTIONS INDICATE CAPE VALUES BETWEEN 1500 AND 2000 J/KG THIS AFTERNOON WHICH IS LESS THAN YESTERDAY BUT SUFFICIENT FOR DEEP CONVECTION. OTHER SUBTLE CHANGE HAS BEEN THE LESS CONVERGENT FLOW IN THE SURFACE WINDS WITH MORE UNIFORM SOUTHEAST THROUGH LATE THIS AFTERNOON. WILL ALSO BE DEALING WITH RESIDUAL LOW CLOUDINESS WHICH SHOULD INHIBIT WARMING THROUGH LATE MORNING BUT SHOULD DIMINISH A BIT IN THE AFTERNOON. FINALLY... IMPRESSIVE SHORTWAVE LIFTING THROUGH THE MISSISSIPPI VALLEY WILL INITIALLY INCREASE THE CAPPING INVERSION ACROSS OUR AREA AND WHEN COMBINED WITH LOW CLOUDS...THUNDERSTORMS WILL BE LESS IN COVERAGE THAN MODELS INDICATED PREVIOUSLY. HOWEVER...THERE WILL BE ALOT OF POTENTIAL ENERGY STORED BY LATE THIS AFTERNOON...AND ANY CLEARING WILL ALLOW SEVERE CELLS TO DEVELOP WITH LIKELY SUPERCELL FORMATION GIVEN FAVORABLE SHEAR PROFILES AND HELICITIES AROUND 200-250. THIRD EPISODE ON TAP FOR LATE THIS EVENING AND INTO THE EARLY OVERNIGHT HOURS AS SQUALL LINE MOVES THROUGH. AGAIN...STABILITY PARMAMETERS NOT QUITE AS IMPRESSIVE AS PREVIUOIS RUNS...BUT SHEAR PROFILES REMAIN VERY FAVORABLE FOR SEVERE DEVELOPMENT...ESPECIALLY NORTH OF INTERSTATE 10. && .MARINE...SEAS HAVE INCREASED TO 4 FEET IN THE OFFSHORE WATERS BUT WIND FLOW REMAINS VERY LIGHT. AS WARM FRON LIFTS NORTH OF THE AREA... MORE UNIFORM SOUTHERLY FLOW SHOULD INCREASE TO CLOSE TO SCEC CRITERIA. ONLY CHANGE WITH THE UPDATE WILL BE TO INDICATE MORE OF TREND IN INCREASING WINDS THIS AFTERNOON. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && DEESE/HESS/HURLBUT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1101 AM EST TUE MAR 22 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231100- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1101 AM EST TUE MAR 22 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 6 PM EST... ...MODERATE RISK OF RIP CURRENTS TODAY... A TORNADO WATCH IS IN EFFECT UNTIL 6 PM EST FOR ALL OF NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. SPOTTER ACTIVATION IS REQUESTED. A DANGEROUS WEATHER SITUATION WILL DEVELOP THIS AFTERNOON AND THIS EVENING AS SEVERE THUNDERSTORM ACTIVITY WILL BE POSSIBLE ALONG A WARM FRONTAL BOUNDARY ACROSS THE AREA. CONDITIONS ARE FAVORABLE FOR SOME STORMS TO BECOME SEVERE...MAINLY THIS AFTERNOON AND INTO THE EVENING HOURS. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL... DAMAGING WINDS...AND ISOLATED TORNADOES. A SQUALL LINE WILL APPROACH THE AREA LATE THIS AFTERNOON AND PUSH ACROSS THE AREA THIS EVENING PRECEDING THE COLD FRONT. A FEW STORMS EMBEDDED IN THE SQUALL LINE MAY BECOME SEVERE. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV OR RADIO STATION FOR THE LATEST WARNINGS...WATCHES AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE SQUALL LINE WILL SLOWLY PUSH ACROSS NORTH FLORIDA EARLY WEDNESDAY AND BEGIN TO STALL ACROSS CENTRAL FLORIDA WEDNESDAY AFTERNOON. A FEW STRONG STORMS MAY DEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF A PALM COAST TO OCALA LINE. THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SATURDAY NIGHT AND SUNDAY AS ANOTHER COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY AND WILL MOST LIKELY BE NEEDED TONIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ENYEDI/HESS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1138 AM EST TUE MAR 22 2005 FLZ025-221730- DUVAL FL- 1138 AM EST TUE MAR 22 2005 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR HAIL VALID UNTIL 1230 PM EST... AT 1138 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST OF NORMANDY...OR ABOUT 10 MILES WEST OF DOWNTOWN JACKSONVILLE...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NORMANDY... DOWNTOWN JACKSONVILLE AND TALLYRAND THROUGH 1230 PM EST. PEA SIZE HAIL WAS REPORTED WITH THIS STORM. STRONG GUSTY WINDS AND HEAVY DOWNPOURS WILL ALSO OCCUR. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1139 AM EST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL BALDWIN 30.30N 81.98W
03/22/2005 0.50 INCH DUVAL FL BROADCAST MEDIA
JELLY BEAN SIZE HAIL REPORTED BY TV 4 IN WESTERN DUVAL
COUNTY JUST NORTH OF I-10
&&
HESSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1153 AM EST TUE MAR 22 2005 FLZ021-221745- SUWANNEE FL- 1153 AM EST TUE MAR 22 2005 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY FOR AND HAIL VALID UNTIL 1245 PM EST... AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER LURAVILLE...OR ABOUT 5 MILES NORTH OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LURAVILLE...NEWBURN AND LIVE OAK THROUGH 1245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1153 AM EST TUE MAR 22 2005 FLZ021-221745- SUWANNEE FL- 1153 AM EST TUE MAR 22 2005 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY FOR HAIL VALID UNTIL 1245 PM EST... AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER LURAVILLE...OR ABOUT 5 MILES NORTH OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LURAVILLE...NEWBURN AND LIVE OAK THROUGH 1245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, St. Johns | 2005-03-22 | 19 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463579.